Winter Storm, Harlan
- When
- December 7, 6:00 PM CST to December 9, 12:00 AM CST
- Where
- Harlan forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 40.177, -99.405 (the zone’s center; the record gives no point)
A sharp upper level trough shifted east out of the Rocky Mountains and across the Central Plains, bringing a round of heavy snow to south central Nebraska. Lift present ahead of the main system started to bring snow to the area during the early morning hours, dropping a few inches of snow.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A sharp upper level trough shifted east out of the Rocky Mountains and across the Central Plains, bringing a round of heavy snow to south central Nebraska. Lift present ahead of the main system started to bring snow to the area during the early morning hours, dropping a few inches of snow. After a brief lull in the activity, snow increased once again during the afternoon as the main system moved into the area. Snow continued to fall into the evening and overnight hours, and by the time it had come to an end the next morning, 6 to 12 inches had fallen across the area. Along with the snowfall, strong northwest winds behind a passing surface cold front with sustained speeds near 30 mph and gusts near 45 mph caused blowing and drifting of the snow, as well as near white out conditions. Due to the drifting, many roads became impassable.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Dec 7, 5:51 PM CST, 9 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
551 PM CST MON DEC 7 2009
.AVIATION...00Z KGRI TAF. HORRIBLE FLIGHT CONDITIONS CONTINUE TO
LOOK LIKELY...ESPECIALLY BY TUESDAY AFTERNOON INTO TUESDAY NIGHT.
LIGHT SNOW IS EXPECTED TO GRADUALLY SPREAD ACROSS SOUTH CENTRAL
NEBRASKA LATER THIS EVENING AS AN INITIAL UPPER LEVEL DISTURBANCE
MOVES INTO THE REGION. CEILINGS HAVE ALREADY FALLEN INTO THE MVFR
RANGE AT TIMES AND ONCE THE SNOW STARTS WILL REMAIN IN THE MVFR
RANGE OR LOWER. IN ADDITION...EXPECT REDUCTIONS OF THE VISIBILITY
INTO THE 3-5SM RANGE DUE TO SNOW BY LATE EVENING. CONDITIONS WILL
CONTINUE TO DETERIORATE ESPECIALLY ON TUESDAY AS THE A POTENT
STORM SYSTEM MOVES INTO THE CENTRAL AND SOUTHERN PLAINS. EXPECT A
DROP IN CEILINGS TO AROUND 200 FT WITH VISIBILITIES NEAR 1/2SM IN
SNOW ON TUESDAY...POSSIBLY LOWER BY LATE AFTERNOON. THE POOR
CONDITIONS WILL THEN CONTINUE PAST THE END OF THE 00Z TAF PERIOD
AS THE WINDS REALLY INCREASE TUESDAY EVENING TO INCREASE BLOWING
AND DRIFTING OF THE SNOW THAT WILL HAVE ALREADY FALLEN.
&&
.PREV DISCUSSION... /ISSUED 338 PM CST MON DEC 7 2009/
SHORT TERM...TONIGHT THROUGH SUNRISE WEDNESDAY. OBVIOUS FORECAST
CONCERN WILL BE APPROACHING WINTER STORM.
AT PRESENT IT IS THE CALM BEFORE THE STORM AS YESTERDAYS DISTURBANCE
THAT PRODUCED 1 TO 5 INCHES OF SNOW HAS EXITED THE PLAINS AND
UPSTREAM MID LEVEL TROUGH FROM MONTANA TO NORTHERN CALIFORNIA
CONTINUES TO DIG. MEANWHILE WE SIT UNDER HIGH PRESSURE AT THE
SURFACE.
RIGHT UP FRONT MIGHT AS WELL STATE THAT MODEL CONSISTENCY CONTINUES
TO BE REMARKABLY SIMILAR AND DO NOT PLAN TO MAKE MANY CHANGES FROM
ONGOING FORECAST. LOOKS LIKE FIRST ROUND OF SNOW STILL ON TRACK TO
BEGIN THIS EVENING AS WARM ADVECTION SETS UP AHEAD OF WAVE. ACTUALLY
MAY GET SOME LIGHT SNOW THIS AFTERNOON AS VERY WEAK RETURNS ALREADY
SHOWING UP ON THE 88D. WARM ADVECTION PATTERN WILL BE PROLONGED AS
NOTED ON 290K ISENTROPIC SURFACE. AVERAGE MIXING RATIOS DURING THAT
TIME TO RANGE FROM 2.0 GM/KG IN THE NORTH TO 3 IN THE SOUTH. THAT
ALONE WOULD RESULT IN 6 TO 12 INCHES OF SNOW USING THE GARCIA METHOD
AND ACCOUNTING FOR A DURATION OF CLOSE TO 24 HOURS.
IMPRESSIVE DYNAMICS MOVE INTO THE REGION ON TUESDAY NOTED BY Q
VECTORS AND JET POSITION WITH OUR CWA IN FAVORABLE LEFT EXIT REGION.
TOOK A CROSS SECTION NORTH TO SOUTH ACROSS ACROSS OUR CWA AND NOTED
ABUNDANT MOISTURE...STRONG OMEGA IN THE DENDRITIC ZONE WHICH IS
PERSISTENT AND WIDESPREAD. STILL A QUESTION MARK OF EXACTLY WHERE
THE HEAVIEST SWATH OF SNOW FALLS BUT AT THIS POINT 700 MB LOW TRACK
AND OTHER PARAMETERS WOULD CONFIRM ORIGINAL THINKING THAT IT WOULD
BE IN THE SOUTHEAST THIRD OF THE CWA. HOWEVER STILL BELIEVE THE
MAJORITY OF THE CWA WILL REACH WARNING CRITERIA WITH THE BIGGEST
QUESTION MARK BEING IN THE EXTREME NORTHWEST.
WILL GO AHEAD AND USE LIQUID TO SNOW RATIO OF AROUND 15-17 TO 1 IN
THE NORTH AND AROUND 12 TO 1 IN THE SOUTH BASED ON MODEL OUTPUT AND
RESULTS FROM THE COBB AND ROEBBER METHODS.
FORECAST TRACK AND INTENSITY OF THE SURFACE LOW SHOULD RESULT IN
STRONG NORTHWEST WINDS BEGINNING MID TO LATE AFTERNOON TUESDAY AND
CONTINUING OVERNIGHT. MAY HAVE TO EVENTUALLY UPGRADE TO A BLIZZARD
WARNING BUT WILL CONTINUE WITH WINTER STORM WARNING FOR NOW.
LONG TERM...12Z WEDNESDAY THROUGH MONDAY. WEDNESDAY SHOULD BE DRY
AS THE STORM SYSTEM CONTINUES TO DEPART...HOWEVER SOME BLOWING SNOW
COULD LINGER DURING THE MORNING HOURS. THE WINDS APPEAR STRONGER IN
THE EASTERN HALF OF THE FORECAST AREA AS SURFACE HIGH PRESSURE
BUILDS INTO THE CENTRAL PLAINS...BUT FOR NOW WILL NOT GET TOO FANCY
IN THE GRIDS AND JUST LINGER BLOWING SNOW ACROSS THE ENTIRE FORECAST
AREA DURING THE MORNING. IT SHOULD THEN BE COLD AND DRY FOR THE END
OF THE WEEK WITH SNOW PACK ACROSS THE AREA HELPING KEEP TEMPERATURES
AT OR BELOW GUIDANCE. ONE CAVEAT TO THE DRY FORECAST IS THAT THE
06Z GFS DID BRING A WAVE ACROSS KANSAS FOR THURSDAY NIGHT INTO
FRIDAY WITH INCREASING ISENTROPIC LIFT (280K). THE 00Z ECMWF AND
12Z GFS ALSO SHOW THIS...BUT ARE FARTHER SOUTH IN THEIR HANDLING OF
THE UPPER LEVEL ENERGY. AGAIN...HAVE KEPT IT DRY DURING THAT
PERIOD...BUT ITS SOMETHING TO WATCH.
AN UPPER RIDGE ACROSS THE WESTERN UNITED STATES WILL THEN HELP
HEIGHTS RISE ACROSS THE CENTRAL PLAINS THIS WEEKEND. THIS SHOULD
BRING SOME MODERATION TO TEMPERATURES WITH HIGHS PERHAPS RISING TO
NEAR FREEZING IN SOME SPOTS FOR SUNDAY. ANOTHER WAVE THEN PUSHES
ACROSS ANOTHER COLD FRONT EARLY NEXT WEEK. THERE IS STILL SOME
DIFFERENCES IN THE MODELS WITH THIS...HOWEVER HPC GUIDANCE IS GIVING
SMALL SNOW CHANCES FOR MONDAY...AND SEE NO REAL REASON TO DEVIATE
FROM THAT AT THE MOMENT.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...WINTER STORM WARNING UNTIL 6 AM CST WEDNESDAY FOR NEZ039>041-
046>049-060>064-072>077-082>087.
KS...WINTER STORM WARNING UNTIL 6 AM CST WEDNESDAY FOR KSZ005>007-
017>019.
&&
PREV DISCUSSION...EWALDHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 416 AM CST MON DEC 7 2009 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 081200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 416 AM CST MON DEC 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. A WINTER STORM WARNING HAS BEEN ISSUED FOR TONIGHT. PLEASE SEE THE LATEST WINTER WEATHER MESSAGE FOR FURTHER INFORMATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM WEDNESDAY. PLEASE SEE THE LATEST WINTER WEATHER MESSSAGE FOR FURTHER INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
The national radar mosaic for the moment the first event began.
24 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, December 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 202863, 202864, 202859, 202860, 202861, 202862, 202867, 202868, 202869, 202870, 202865, 202866, 202871, 202872, 202873, 202874, 202875, 202876, 202877, 202878, 202879, 202880, 202881, 202882.